COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Back to Search Results |
| Catalog Number |
HPC-2 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
| Date of Event |
08/08/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant medical products.Erbe electrosurgical generator.Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended the purple shrink tube exits the distal end of the catheter, but no portion of the needle remains attached.The needle is specified to extend 4 mm +/- 1 mm, therefore it is estimated the portion of the needle that detached from the device was approximately that length.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user to verify the desired settings by following the electrosurgical unit manufacturer¿s instructions.Needle knife breakage near the distal end can occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use for this product line caution that the needle knife must fully exit the endoscope when applying current.Needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Prior to distribution, all huibregtse needle knife papillotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook huibregtse needle knife papillotome.During the pre-cut sphincterotomy, the needle tip broke off.On 08/11/2016, the following was received: "the needle tip broke off during use of the albarran lever [endoscope elevator] and was retrieved by forceps." on 08/24/2016, we received the following additional information: "the physician said that it might have happened while tightening the albarran lever [endoscope elevator] but it isn't possible to get certain information from the department.".